Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 167, NWS Wilmington, NC

August 28, 2000Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 28, 2000, 3:00 PM EDT for Horry County, South Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 28, 2000, 3:00 PM EDT (19:00 UTC)
Expired
Aug 28, 2000, 3:45 PM EDT
In force
45 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 3:15 PM EDTHail 2.75Wampee, SCLaw Enforcement reported baseball size hail.
Aug 28, 3:23 PM EDTHail 1Longs, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 281901
SVRILM
SCC051-281945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
300 PM EDT MON AUG 28 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HORRY COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 345 PM EDT

* AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER NIXONVILLE...OR ABOUT OVER
  RED HILL...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LONGS AT 335 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN
PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...
DEADLY LIGHTNING AND HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

.END

LAT...LON 3385 7903 3369 7894 3382 7859 3398 7873

RWA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:59 PM EDT, 1 minute earlier.

Area forecast discussion, Aug 28, 2:59 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
259 PM EDT MON AUG 28 2000

UPPER LOW SEEN IN WV IMAGERY DROPPING SOUTH ACROSS THE AREA THIS
AFTN. BELIEVE CONVECTION HAS BEEN INHIBITED THUS FAR BY LOW
CLOUDS AND FOG WHICH CONTINUE TO PERSIST ACROSS SEVERAL INLAND
COUNTIES. CURRENT ACTIVITY COULD BECOME MORE INTERESTING WHEN IT
APPROACHES THE COAST WHERE INSOLATION HAS BEEN GREATER. WILL
CONTINUE CHANCE POPS OVERNIGHT WITH SFC WEAKNESS OVER THE CWA AND
COLD TEMPS ALOFT. COOLEST AIR ALOFT APPEARS TO BE THIS AFTN AND
EVENING SO EXPECT HAIL THREAT TO DECREASE BEYOND THIS EVENING.

FCST MORE INTERESTING IN LATER PERIODS. VIS IMAGERY SHOWS SFC LOW
CIRCULATION OFF THE FL EAST COAST AND THE AVN AT 18Z PICKS THIS UP
FAIRLY WELL. AFTER COORD CALL FROM MPC...WILL COMPROMISE BETWEEN THE
ETA AND AVN SOLNS IN TERMS OF INTENSIFYING THIS FEATURE. BOTH MODELS
AGREE IN BRINGING IT IN A GENERAL NLY DIRECTION THROUGH WED. AGREE
WITH MHX THAT WED APPEARS TO HAVE THE WETTEST POTENTIAL AS SYSTEM
MOVES UP FROM THE SOUTH. WILL TREND TOWARD LIKELY POPS BY WED.

CWF: WILL INITIALIZE WITH S OR SW WINDS GENERALLY 10 KTS...BECOMING
SE. SEAS APPROACHING 5 FT AT THE BUOYS SO WILL BEEF UP CURRENT FCST
A LITTLE...PROBABLY 3 FT BUILDING TO 4 FT OVERNIGHT. WINDS SHOULD
BECOME NE ON TUE AND CONTINUE NE THROUGH WED WITH STEADILY
INCREASING SPEEDS/SEAS. LEANING TOWARDS 10-15 KT INCR TO 15-20 KT BY
LAhTE TUE WITH SEAS BUILDING TO 5 FT. 20 KT FOR TUE NIGHT WITH 6 FT
SEAS...AND 20-25 KT ON WED WITH SEAS BUILDING TO 7 FT. THANKS TO CHS
AND MHX FOR THE COORDINATION.

.ILM...NONE.

CRM

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:52 PM EDTSevere Thunderstorm WarningILMGeorgetown38 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.